Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 17, 2004, 2:40 PM EDT for Jefferson County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2004, 2:40 PM EDT (18:40 UTC)
- Expired
- Jun 17, 2004, 3:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 17, 2:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 200 PM EDT THU JUN 17 2004 THIS UPDATE IS FOR THE WATCH. WILL UPDATE WITH DISCUSSION SHORTLY. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031. FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVC009...WVC029...WVC051...WVC069. &&
Hazardous weather outlook, Jun 17, 1:06 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT THU JUN 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-170843- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 106 PM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND. THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A FLASH FLOOD WATCH CONTINUES UNTIL 10 PM. .DAYS TWO THROUGH SEVEN... NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jun 17, 10:25 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLOOD 1 NW LISBON 40.79N 80.78W
06/17/2004 COLUMBIANA OH EMERGENCY MNGR
LOGTOWN RD FLOODED.
&&
AWIPSUSRSpecial weather statement, Jun 17, 11:50 AM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1150 AM EDT THU JUN 17 2004 PAZ030-171645- WESTMORELAND PA- 1150 AM EDT THU JUN 17 2004 ...THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS A THUNDERSTORM WITH HEAVY RAIN AND GUSTY WIND WILL BE AFFECTING THE LIGONIER AREA OF WESTMORELAND COUNTY UNTIL ABOUT 12:30 PM. RAINFALL AMOUNTS CAN REACH 1.5 INCHES THAT CAN CAUSE PONDED WATER ON ROADS AND BRING STREAMS TO BANKFUL. WIND GUSTS CAN REACH 40 MPH. IN THE MOUNT PLEASANT AREA AND LOCATIONS SOUTH IN THE SEWICKLEY CREEK BASIN AREA...SMALL STREAMS MAY STILL RISE TO BANKFUL...ALTHOUGH THE STORM HAS PASSED. NOAA NATIONAL WEATHER SERVICE REMINDS EVERYONE TO AVOID FLOOD WATERS...ESPECIALLY CHILDREN. THE MUDDY WATER CAN BE DEEPER THAN YOU THINK...AND THE FAST CURRENT LADEN WITH DEBRIS CAN SWEEP YOU AWAY. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 12:16 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1216 PM EDT THU JUN 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1216 PM EDT THU JUN 17 2004 NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND. THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A FLASH FLOOD WATCH CONTINUES UNTIL 10 PM. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 12:44 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT THU JUN 17 2004 OHZ039-040-171745- CARROLL OH-TUSCARAWAS OH- 1244 PM EDT THU JUN 17 2004 ...THUNDERSTORM UDPATE... NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND WILL BE MOVING THROUGH TUSCARAWAS AND CARROLL COUNTIES OHIO UNTIL ABOUT 1:30 PM OR 2 PM. RAIN AMOUNTS CAN GO OVER 1 INCH...THAT CAUSE PONDED WATER ON ROADS...AND BRING STREAMS TO BANKFUL. WIND GUSTS CAN GO OVER 40 MPH. NOAA NATIONAL WEATHER SERVICE REMINDS EVERYONE TO AVOID FLOOD WATERS...ESPECIALLY CHILDREN. THE MUDDY WATER CAN BE DEEPER THAN YOU THINK...AND THE FAST CURRENT LADEN WITH DEBRIS CAN SWEEP YOU AWAY. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 1:23 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 123 PM EDT THU JUN 17 2004 PAZ008-171815- VENANGO PA- 123 PM EDT THU JUN 17 2004 ...THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS A THUNDERSTORM WITH GUSTY WIND AND HEAVY RAIN WILL BE MOVING ACROSS VENANGO COUNTY UNTIL ABOUT 2:15 PM. THE FRANKLIN AND OIL CITY AREA WILL BE AFFECTED BY THIS STORM. THUNDERSTORM WIND GUSTS CAN GO OVER 40 MPH. THERE CAN ALSO BE HAIL. THUNDERSTORM RAINS CAN GO OVER 1 INCH IN LESS THAN AN HOUR...THAT CAN CAUSE PONDED WATER ON ROADS AND BRING SMALL STREAMS TO BANKFUL. WHEN THUNDERSTORMS THREATEN...GO INDOORS. AVOID FLOOD WATERS. THE MUDDY WATER CAN BE DEEPER THAN YOU THINK AND THE SWIFT CURRENT FILLED WITH DEBRIS CAN SWEEP YOU AWAY. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jun 17, 1:32 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 132 PM EDT THU JUN 17 2004 OHZ040-041-049-050-059-PAZ007>009-013>016-020>022-029-030-WVZ001>004- 171830- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON OH-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-OHIO WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA- 132 PM EDT THU JUN 17 2004 ...THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS BANDS OF THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS WILL BE MOVING ACROSS THESE COUNTIES UNTIL ABOUT 3 PM. SOME AREAS AFFECTED BY THESE STORMS WILL BE FRANKLIN AND OIL CITY...PITTSBURGH...AND WASHINGTON IN PENNSYLVANIA...AND WHEELING AND WEIRTON WEST VIRGINIA AND STEUBENVILLE AND LISBON OHIO. THUNDERSTORM WIND GUSTS CAN GO OVER 40 MPH. THERE CAN ALSO BE HAIL. THUNDERSTORM RAINS CAN GO OVER 1 INCH IN LESS THAN AN HOUR...THAT CAN CAUSE PONDED WATER ON ROADS AND BRING SMALL STREAMS TO BANKFUL. WHEN THUNDERSTORMS THREATEN...GO INDOORS. AVOID FLOOD WATERS. THE MUDDY WATER CAN BE DEEPER THAN YOU THINK AND THE SWIFT CURRENT FILLED WITH DEBRIS CAN SWEEP YOU AWAY. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:58 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 32 min |
| Jun 17, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Jun 17, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| Jun 17, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 64 min |
| Jun 17, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 62 min |
| Jun 17, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 27 min |
| Jun 17, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 38 min |
| Jun 17, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 50 min |
| Jun 17, 6:19 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jun 16, 11:54 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 5 hr |
| Jun 17, 12:56 AM EDT | Flash Flood Warning | PBZ | Carroll, Columbiana | 4 hr |
| Jun 17, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 37 min |
| Jun 17, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 26 min |
| Jun 17, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 39 min |
| Jun 17, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 46 min |
| Jun 17, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 36 min |
| Jun 17, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 33 min |
| Jun 17, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 47 min |
| Jun 17, 6:14 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia | 3 hr |
| Jun 17, 6:25 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.